Clinical director: Risk for relapses, overdoses higher during holidays
The overdose-reversing drug, that is also sold or marketed as Narcan, can be the difference between life or death for someone who overdoses.
Kate Coy, Clinical Director at Odyssey House, said for people who are recovering from addiction, the holidays are a high-risk time for relapse.
“We have to be very careful between Thanksgiving and New Year’s,” she said.
At a training on Monday night, clients were given Naloxone and a brief instruction on how to use it.
The hope is they pass it along to their loved ones, or keep it to potentially use on their peers – should they relapse and overdose.
Naloxone can be obtained for free and with or without prescription at various pharmacies around the state.
Brett Fabert, age 34, has been struggling with addiction for about 10 years. After being sober for 2 and a half years, he relapsed over Thanksgiving.
The stress of trying to feel and be “normal” was exacerbated by the stress of traveling and meeting his girlfriend’s family for the first time.
“I’m one of the lucky ones. A lot of people, after being sober for a while, they relapse and die,” he said.
Fabert said one of the biggest holiday stressers and triggers for people in recovery is the fact that many are alienated from family and friends.
“Holidays are a time you spend with family and if you are somebody that doesn’t have family to spend time with, that really gets you down,” he said.
He lost several friends in 2017. He also lost his brother to alcoholism.
Fabert said it’s important to check in with your loved one this time of year and ask if they are OK – even if that person seems fine and has been in recovery for a while.
Relapse can happen after years of recovery.